Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 131, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jul 16, 2021, 6:20 PM MDT for 4 counties in South Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2021, 6:20 PM MDT (00:20 UTC)
- Expired
- Jul 16, 2021, 7:15 PM MDT
- In force
- 55 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Haakon County, SD, Jackson County, SD, Oglala Lakota County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 64 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 3:55 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 0.3 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3551 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 5:14 PM MDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 16, 5:14 PM MDT, 1 hour 6 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 514 PM MDT Fri Jul 16 2021 .DISCUSSION...(This Evening Through Friday) Issued at 228 PM MDT Fri Jul 16 2021 Current surface map has an area of lower pressure over eastern Montana with a trough/dry line extending southward along the Wyoming/South Dakota border. Upper level analysis has a shortwave ridge of high pressure over the Rockies, with a few weak impulses rounding the ridge as seen on water vapor imagery. Radar has a couple of isolated storms over the northern Black Hills and Bear Lodge Mountains. Temperatures range from the mid 80s over the Black Hills into the 90s on the plains. Dew Points are in the 60s ahead of the dryline/surface trough. Steep lapse rates and moderate instability with 1000-1500 j/kg MLCAPE will likely contribute to the development of additional storms this afternoon as the cap weakens. Expect storms to continue to develop this afternoon along the dryline and over the hills before spreading southeast through the afternoon and evening. Effective bulk shear of 30 to 35 kts should be sufficient for a few storms to maintain updrafts, with strong winds and some hail being the main threats from stronger storms. PWs are 75% of average today across the hills, with higher PW values over south central South Dakota. Storm motion is around 20 kts. On Saturday, expect to see another impulse round the upper ridge in the afternoon and evening. Initially, expect some high based showers/storms form over the hills and along the lee trough in the afternoon and evening. If any storms are able to make it off the terrain, greater low level moisture east of the hills and modest shear, may be able to support isolated/scattered organized storms on the South Dakota plains. Isolated large hail and damaging winds would be possible with any of these storms. By Sunday, upper ridge builds with the upper high over the area, resulting in mainly dry conditions and above average temperatures. Highs will generally be in the 90s, possibly hitting 100 by the middle of next week. The hot and dry conditions should hold for most of the extended period, with only an isolated shower/storm over the higher terrain during this time. && .AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening) Issued At 513 PM MDT Fri Jul 16 2021 Thunderstorms will continue into the evening moving from the Black Hills into southwestern and south central South Dakota. Some storms will have strong winds and large hail. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...MLS AVIATION...MLS
Hazardous weather outlook, Jul 16, 11:49 AM MDT, 6 hours 31 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Rapid City SD 1149 AM MDT Fri Jul 16 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-171300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills- 1149 AM MDT Fri Jul 16 2021 /1249 PM CDT Fri Jul 16 2021/ This Hazardous Weather Outlook is for western South Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are possible this afternoon and evening. Some storms may become severe with damaging winds and hail the primary hazards. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered showers and thunderstorms are possible Saturday, but severe storms are not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054>058-071-171300- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 1149 AM MDT Fri Jul 16 2021 This Hazardous Weather Outlook is for northeastern Wyoming. .DAY ONE...This Afternoon and Tonight Isolated showers and thunderstorms are possible this afternoon and evening, but storms are not expected to become severe. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered showers and thunderstorms are possible Saturday afternoon and evening, but severe storms are not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Local storm report, Jul 16, 5:29 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
529 PM MDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HAIL 5 NNW FAIRBURN 43.75N 103.24W
07/16/2021 M2.00 INCH CUSTER SD TRAINED SPOTTER
HAIL RANGED FROM PEA SIZE UP TO 2 INCH IN DIAMETER.
HAILED FROM 513 PM TO 519 PM. HALF INCH OF RAIN.
&&
CORRECTED REMARKS
MLSLocal storm report, Jul 16, 5:50 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
550 PM MDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM TSTM WND GST 1 E DWTN RAPID CITY 44.07N 103.21W
07/16/2021 M51 MPH PENNINGTON SD OFFICIAL NWS OBS
&&
WFO UNRLocal storm report, Jul 16, 5:54 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
554 PM MDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND GST 5 N SCENIC 43.86N 102.54W
07/16/2021 E60 MPH PENNINGTON SD TRAINED SPOTTER
&&
MLSSpecial weather statement, Jul 16, 5:58 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Rapid City SD
558 PM MDT Fri Jul 16 2021
SDZ031-032-043-073-170045-
Jackson SD-Pennington Co Plains SD-Southern Meade Co Plains SD-
Haakon SD-
558 PM MDT Fri Jul 16 2021
...STRONG THUNDERSTORMS OVER SOUTHWESTERN HAAKON...SOUTHEASTERN
MEADE...NORTHWESTERN JACKSON AND SOUTHEASTERN PENNINGTON COUNTIES...
At 556 PM MDT, Doppler radar was tracking strong outflow winds along
a line extending from 8 miles northeast of Wasta to 4 miles east of
Badlands National Park. Movement was east at 40 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Wall, Interior, Quinn, Grindstone, Cactus Flat, Cedar Pass,
Cottonwood, Delta 9 Missile Silo, Minuteman Missile Visitors Center,
Pinnacles Ranger Station, Grindstone Butte, Delta 1 Launch Facility
and northeastern Badlands National Park.
This includes Interstate 90 in South Dakota between Mile Markers 100
and 140.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southwestern and west central South Dakota.
LAT...LON 4370 10214 4370 10215 4369 10218 4369 10248
4423 10240 4421 10170 4368 10171 4366 10214
TIME...MOT...LOC 2356Z 274DEG 36KT 4416 10233 4371 10239
JohnsonLocal storm report, Jul 16, 6:10 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
610 PM MDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM TSTM WND GST 3 NNW SCENIC 43.82N 102.58W
07/16/2021 M51 MPH PENNINGTON SD MESONET
0556 PM TSTM WND GST 17 WSW WRIGHT 43.62N 105.79W
07/16/2021 M53 MPH CAMPBELL WY MESONET
0604 PM TSTM WND GST 3 NW WASTA 44.10N 102.50W
07/16/2021 M56 MPH PENNINGTON SD MESONET
&&
MLSLocal storm report, Jul 16, 6:17 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
617 PM MDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND GST 3 NNW SCENIC 43.82N 102.58W
07/16/2021 M55 MPH PENNINGTON SD MESONET
0609 PM TSTM WND GST 3 NW WASTA 44.10N 102.50W
07/16/2021 M58 MPH PENNINGTON SD MESONET
&&
WFO UNRThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:10 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson, Oglala Lakota | 65 min |
| Jul 16, 6:56 PM MDT | Flash Flood Warning | UNR | Oglala Lakota | 6 hr |
| Jul 16, 7:12 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Oglala Lakota | 48 min |
| Jul 16, 7:18 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Jackson, Mellette | 57 min |
| Jul 16, 8:19 PM MDT | Special Weather Statement | UNR | Mellette, Todd | 41 min |
| Jul 16, 9:02 PM MDT | Special Weather Statement | UNR | Todd | 43 min |
| Jul 16, 9:05 PM MDT | Special Weather Statement | UNR | 40 min | |
| Jul 17, 2:14 PM MDT | Special Weather Statement | UNR | Lawrence | 46 min |
| Jul 17, 3:06 PM MDT | Special Weather Statement | UNR | Lawrence | 39 min |
| Jul 17, 4:05 PM MDT | Special Weather Statement | UNR | Lawrence | 40 min |
| Jul 17, 4:40 PM MDT | Special Weather Statement | UNR | Custer | 50 min |
| Jul 17, 5:25 PM MDT | Special Weather Statement | UNR | Custer | 35 min |
| Jul 17, 5:34 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River | 41 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.